Homogenization of parabolic equations—an alternative approach and some corrector-type results. (English) Zbl 0898.35008

The paper deals with the homogenization problem for linear parabolic equations of the type \[ {\partial u\over \partial t} + \sum _{i,j}{\partial \over \partial x_i} \left (a_{ij}\left (x ,{x\over \varepsilon },t ,{t\over \varepsilon ^r} \right){\partial u\over \partial x_j}\right)=f \] with coefficients \(a_{ij}(x,y,t,s)\) periodic in \(y\) and \(s\). Considering a sequence of parameters \(\varepsilon \to 0\), a sequence of problems and the corresponding sequence of solutions \(u^\varepsilon \) is given. The solutions \(u^\varepsilon \) converge to a solution \(u^0\) of the so-called homogenized equation with coefficients \(\bar a_{ij}(x,t)\) independent of \(\varepsilon \).
The homogenization problem can be studied by different methods. The same problem was studied in [A. Bensoussan, J. L. Lions and G. Papanicolaou, Asymptotic analysis for periodic Structures, North-Holland, Amsterdam (1978; Zbl 0404.35001)] by asymptotic expansion methods. The two-scale convergence method [G. Allaire, SIAM J. Math. Anal. 23, No. 6, 1482-1518 (1992; Zbl 0770.35005)] introduced by G. Allaire and Nguetseng in 1989 for elliptic equations seems to be the most efficient. In the present paper the two-scale method is adapted to parabolic problems. It yields formulae for coefficients of the limit homogenized equation and a simple proof of convergence \(u^\varepsilon \to u^0\) including convergence of “corrected” solutions. According to the value of the parameter \(r\) describing ratio of the space period \(\varepsilon \) and the time period \(\varepsilon ^r\), three cases occur: \(r<2\), \(r=2\) and \(r>2\) with different formulae for the homogenized coefficients.
Reviewer: J.Franců(Brno)


35B27 Homogenization in context of PDEs; PDEs in media with periodic structure
35K20 Initial-boundary value problems for second-order parabolic equations
74E05 Inhomogeneity in solid mechanics
74E30 Composite and mixture properties
Full Text: DOI EuDML


[1] R. A. Adams: Sobolev Spaces. Academic Press, New York. 1975.
[2] G. Allaire: Two-scale convergence and homogenization of periodic structures. School on homogenization, ICTP, Trieste, September 6-17, 1993.
[3] G. Allaire: Homogenization of the unsteady Stokes equation in porous media. Progress in pdes: calculus of variation, applications, Pitman Research notes in mathematics Series 267, C. Bandle et al. (eds.), Longman Higher Education, New York, 1992. · Zbl 0801.35103
[4] G. Allaire: Homogenization and two-scale convergence. SIAM Journal of Mathematical Analysis, 23 (1992), no. 6, 1482-1518. · Zbl 0770.35005
[5] H. W. Alt: Lineare Funktionalanalysis. Springer-Verlag, 1985. · Zbl 0577.46001
[6] H. Attouch: Variational Convergence of Functions and Operators. Pitman Publishing Limited, 1984. · Zbl 0561.49012
[7] A. Bensoussan, J. L. Lions, G. Papanicolau: Asymptotic Analysis for Periodic Structures. Studies in Mathematics and its Applications, North-Holland, 1978.
[8] J. Bergh, J. Löfström: Interpolation Spaces. An Introduction. Grundlehren der mathematischen Wissenschaft, Springer-Verlag, 1976. · Zbl 0344.46071
[9] S. Brahim-Otsmane, G. Francfort, F. Murat: Correctors for the homogenization of the wave and heat equation. J. Math. Pures Appl 9 (1992). · Zbl 0837.35016
[10] P. Constantin, C. Foiaş: Navier-Stokes equations. The University of Chicago Press, Chicago, 1989.
[11] G. Dal Maso: An introduction to \(\Gamma \)-convergence. Progress in Nonlinear Differential Equations and their Applications, Volume 8, Birkhäuser Boston. 1993. · Zbl 0816.49001
[12] A. Defranceschi: An introduction to homogenization and G-convergence. School on homogenization, ICTP, Trieste, September 6-17, 1993.
[13] R. E. Edwards: Functional Analysis. Holt, Rinehart and Winston, New York, 1965. · Zbl 0182.16101
[14] A. Holmbom, N. Wellander: Some results for periodic and non-periodic two-scale convergence. Working paper No. 33 University of Gävle/Sandviken, 1996.
[15] A. Kufner: Function Spaces. Nordhoff International, Leyden, 1977. · Zbl 0364.46022
[16] J. L. Lions, E. Magenes: Non Homogeneous Boundary Value problems and Applications II. Springer-Verlag, Berlin, 1972. · Zbl 0227.35001
[17] A. K. Nandakumaran: Steady and evolution Stokes equations in a porous media with Non-homogeneous boundary data. A homogenization process. Differential and Integral Equations 5 (1992), no. 1, 73-93. · Zbl 0761.35007
[18] G. Nguetseng: A general convergence result for a functional related to the theory of homogenization. SIAM Journal of Mathematical Analysis 20 (1989), no. 3, 608-623. · Zbl 0688.35007
[19] G. Nguetseng: Thèse d’Etat. Université Paris 6, 1984.
[20] L. E. Persson, L. Persson, J. Wyller, N. Svanstedt: The Homogenization Method-An Introduction. Studentlitteratur Publishing, 1993. · Zbl 0847.73003
[21] E. Sanchez-Palencia: Non-Homogeneous Media and Vibration Theory. Springer Verlag, 1980. · Zbl 0432.70002
[22] R. Temam: Navier Stokes Equation. North-Holland, 1984.
[23] E. Zeidler: Nonlinear Functional Analysis and its Applications II. Springer Verlag, 1990. · Zbl 0684.47029
[24] W. Ziemer: Weakly Differentiable Functions. Springer Verlag, 1989. · Zbl 0692.46022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.